Background: To determine the occurrence of hepatotoxicity associated with rifampin treatment of latent tuberculosis infection in patients from a public health tuberculosis clinic.
Methods: Evaluation of rifampin hepatotoxicity in adults aged ≥18 years from a database maintained from June 2001 to May 2007 in a public health department clinic. Rifampin 600 mg daily for 4 months was prescribed. Hepatotoxicity was defined as aspartate aminotransferase (AST) or alanine aminotransferase (ALT) levels more than 3 times the upper limit of normal (ULN) with symptoms or more than 5 times the ULN without symptoms.
Results: Rifampin therapy was initiated in 348 patients. Among 205 patients with evaluable data, 4 (1.95%, 95% confidence interval: 0%-4.33%) had AST or ALT levels >5 times the ULN (2 patients at 1 month and 2 patients at 3 months). Three of these patients had elevated AST/ALT at baseline; 1 had hepatitis C and 1 had an unconfirmed history of hepatitis. Adherence to clinic visits and prescribed treatment was poor.
Conclusions: Rifampin hepatotoxicity associated with treatment of latent tuberculosis infection is rare. Our report suggests that hepatotoxicity is more likely in patients with baseline hepatic dysfunction and the need for increased vigilance in monitoring transaminases in these patients.